Antidepressant phobia

Status
Not open for further replies.
It sounds like they need to listen more with this. Of course, I should point out that the person I can loosely describe as a doc back then I read in the paper not long ago got himself arrested on child porn charges. True story. I'm not sure how it's connected but there's a screw missing somewhere! Seedling- same with me and Lorazapam! I'll bet it is people's chemitry's- what works.
 
Jade - I also feel that it's really OK to have a lot of anxiety over trying something again. It really threw you before and you need to be careful, you had some serious side effects.
Find a way that feels secure to try again and trust your own feelings about the effects it's having on you. You can make a new start.
 
Jade,

I learned the hard way too. Just an FYI, there are at least 5 classes of anti-d's and each affects a different receptor or group of receptors. If you use Google Scholar and enter anti-depressants and PTSD as search words, you will find some very interesting information.

I did this and ended up directing my P to some research. That is how we worked together to get an anti-depressant that actually works for me. Shoot, I even printed some of the research abstracts for review. (Probably a bit extreme on my part.)

Anyway, there are so many things out there and SSRI's are not the only ones.

Good luck.

Deb
 
I tend to be over-sensitive to medications in general and usually take a child's dose. There are several groups of just over-the-counter medicines (like antihistamines, some decongestants, etc.) that I can't take.

I've been very nervous about trying any mood-altering medication, though everyone I trust right now is telling me it's a good idea. Last night reminded me why it scares me. I've had a sinus infection, and the doctor proscribed Biaxin in 500 mg tablets. I told him specifically that I over-react to medications, but he gave me this. It made me foully sick and left a taste in my mouth like someone washed it out with dishsoap (I should know) for 4 hours.

I called in and asked for something different or permission to cut the tablets in half. He gave me a scrip for Avelox, 400 mg. I waited 24 hours (twice what the pharmacist recommended), because there's a drug interaction between the two, and took the first dose. I could feel it hit- my extremities started buzzing, and my head felt fuzzy. When I stood up my heart started racing and I almost passed out. My husband put me on the couch where I drifted in and out of a stupor for a couple of hours. From an ANTIBIOTIC! I was so fuzzy that thoughts kept hitting me, flashes of bad stuff. He accidentally played this song that triggers me real bad when I was up getting a drink of water and I almost threw a cookie sheet across the room and started screaming,"Stop it, please stop it!" at the stove, for Pete's sake. What was the stove doing that was so upsetting, we wonder?

I don't smoke, don't drink, rarely take medicines and have NEVER taken drugs because when I'm not thinking clearly I don't have any control over the thoughts that come and go. I can't focus, my emotions slide out from under me, and the goblins get me.

Is this going to happen if I try an anti-anxiety drug? Do they make you dopey and weird? I like the idea of feeling calmer, but I'm so nervous about anything that upsets my mental state or makes me less in control. I ALREADY feel out of control! I don't need help from drugs.
 
Angel, I take 1/4 of a .25mg tablet of Xanax when I can't stand it anymore, or just need a break. It took me months to try the first one. It helps keep the anxiety at bay for most of the day and I can think and function. Then I get a residual effect of lower anxiety for the next day. Sometimes I feel sleepy, but mostly just calm. I'm glad to have something when the adrenalin just won't quit - usually times of more stress when my usual walks etc.. just don't last.

I know I've read of people taking 1 -3 mgs. of sedative per day to be able to calm down. Just depends. I'm not a small person, have never taken much medication of any kind and also can't tolerate much sugar or caffeine. My idea of being strung out on coffee is if I get addicted to one cup a day.

I also get a nice sleepy effect from less than one casule of valerian root. In the long run it doesn't hurt to try in very small doses and go with your own intuition. This is a long recovery process and it's nice to have all the help you can, on your own terms.
 
Thanks for the advice- I guess a lot of people are doing that- taking really low doses. Maybe that would be something to talk to them about.
 
WOW I thought I was the ONLY one afraid of anti depressants!!

I've tried several and they ALL made me feel awful; dizzy, sick, shaky....

I have prozac now but have been afraid to take it. It's a tablet so perhaps I can use the pill cutter and try that.

Thanks for all the responses here I just "may" have the courage to try something to help me along!!!
 
It worries me to read all this. If an antibiotic or other drug caused a reaction like this, they would not allow you to take any more from the same family. But you have to wonder when they keep pushing stuff on you when they wouldn't otherwise.

Smaller doses is one way to look at it. The other way to see it is that chemically, you might actually be "normal" and that drugs make you feel worse, b/c you don't need them. You may only have emotional stuff going on that drugs can't help with. Just one idea.

Another is that if you have the wrong diagnosis, then the drug will make you much worse in some cases. I read an article on Bipolar. Since in 99/100 cases the Bipolar person feels fine during Manic and mixed states, they usually only go in for help when they hit the rock bottom depression side, and that is all they report suffering from. Of course, the Dr's then prescribe anti-depressants, which in most cases send the person into high mania; sometimes it causes the person to do things like jump of buildings and try things that are very risk-taking. In almost all cases it doesn't fix the depression but just gives them more energy to fuel the negative feelings, and they end up being very loud and very irritable and grouchy. They don't mind it, but everyone else does! I found this out recently because this is exactly what is happening to my friend (she doesn't see anything wrong with the changes to her personality, but her life is falling apart and people are now avoiding all contact with her and she has no idea that this is why, even if someone tells her.) Denial is a key symptom of Bipolar disorder.

This is just one example, so there are so many ways to look at it. I don't think you should be satisfied with the situation or take a victim stance. You have other options: get a better/2nd opinion.

To help avoid a situation like my friend's above, it would be good to talk with and hear the thoughts of those who you don't want to hear from about your behavior but whom you know to be level-headed and trustworthy. What kinds of behaviours do they see in you? What patterns would they say is prevalent? Maybe they can give you more objective information with which to get a more objective diagnosis with. It amazes me that when we are depressed, anxious, and all that, that our opinons are used as the whole basis of our diagnosis. It would be best if friends and family were kindly interviewed to see if there is a major lack of consistency and to fine tune and balance out the diagnosis.

It's actually a lot of pressure to be all alone in getting the diagnosis right with one person as the expert. A teamwork approach would be better, and that's what I hope for in the future.

Muse
 
I agree with the suggestions about taking smaller doses. I've been fortunate not to have an really disruptive side effects from my medications. The worst thing that ever happened to me was I gained twenty pound when I was on Risperidal for a while
eek.png
. However I have strong apprehension toward medication because of secondary circumstances around taking them in the past (i.e I was in the psych ward when I was first started on meds and being in the psych ward was an awful experience). However, my doctor has been sensitive to that and when he put me on Zoloft we spent over a year working together before we finally settled on the right dosage. That helped a lot. Also, I'm afraid I must echo the previous poster and say that you should give serious consideration to having even just one session with a different doctor and see if he/she has some alternative suggestions. Don't get stuck with a medication dispenser, that won't do you a darn bit of good.
 
I have found success in the past with small amounts of medications that were supposed to not be considered a therapeutic amount. I just always cut what my Dr. gave me in half and started with that. I rarely foudn that I ever needed more.
 
I pretty much hate antidepressants, because of the side effects. Not sure if it's a fear yet, though. I just get angry and refuse to take them. The side effects almost always outweigh any slight benefit. I had the best results with Paxil, but gained so much weight, I was depressed about looking to huge. Between getting off Paxil, going on Adderall for ADD, and having new stressors enter my life, I lost about 80 lbs in six months.
 
The side effects almost always outweigh any slight benefit.
I have the same feelings about the antidepressants now. I honestly think that initially they helped me more than they hurt.

After awhile though I just kept taking them because I couldn't stand the withdrawal symptoms. I have been off for about a year now and I feel much better without them.

I guess my point is if you are surviving without them then I wouldn't start. I think I may not have survived without them 5-6 years ago but getting off of them was tough too.
 
Status
Not open for further replies.
Back
Top